What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 20, 11:34 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 20, 11:34 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1234 PM CDT Wed Jun 20 2018
...AVIATION UPDATE...
.UPDATE...
Issued at 1032 AM CDT Wed Jun 20 2018
Near full sun across the southwest half of the area is allowing
temperatures to climb. At the same time, radar shows the precip
from earlier this morning decaying rapidly.
Thus the forecast has been updated to raise temperatures and lower
very short term pops. The increased diurnal heating should allow a
new round of showers/storms to develop this afternoon. The
approaching upper level low will increase lift further and allow
locally heavy rainfall to occur.
Updated forecast to be out shortly.
&&
.SYNOPSIS...
Issued at 330 AM CDT Wed Jun 20 2018
The latest sfc analysis was indicating a weak low pressure center
just west of the DSM area, with a quasi-stationary boundary
undulating east-southeastward along and south of the I-80 corridor
acrs the local area, and into northern Indiana. A large MCS/MCC was
rolling east-southeastward acrs the central into southern plains,
with secondary convergent zones producing west-east oriented narrow
bands of convection currently acrs western IA. Aloft, the latest
upper air analysis and water vapor imagery were indicating closed
upper wave/low acrs central NE, with a lee side bump-up ridge axis
right acrs the MS RVR Valley, probably helping suppress overnight
convection locally. This as well as a rather weak west-southwest low
level jet. Beyond today, the upstream upper low is still on track to
bring waves of rainy weather to portions of the Midwest as it slow-
rolls eastward through the end of the week.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Wed Jun 20 2018
Low clouds and patchy fog will continue into the early portions
of the first period, with such a saturated boundary layer with
light LLVL flow. As a more southwest oriented low to mid level
flow starts to edge east acrs IA and toward the local fcst area,
see isolated to sctrd showers and thunderstorms developing more
this morning generally in the vicinity of the frontal boundary,
generally west of the Iowa City area, southeastward to Monmouth IL
and Macomb. This activity will look to move north but decrease
diurnally through the mid to late morning.
Then as the upper low system slow-rolls east-southeast acrs the MO
RVR valley through this evening, cyclonic diffluent southwesterly
flow will sprawl eastward acrs the mid to upper MS RVR Valley this
afternoon and evening, as well convergent lift. then depending on
extent of heating and instability build up that can occur today, this
process will look to produce a NNW-to-SSE oriented band of
convection that will look to spiral eastward acrs the CWA by late
afternoon and into the evening. With warm front continuing to waver
acrs the local area for a type of triple-point, fcst soundings show
a nice swath of low to mid level directional shear, although
velocities marginal to moderate at best. If enough buoyancy of at
least 1000-2000 J/KG can build up(a big "if", with expected MCS
debris from out west spilling acrs the area for much of the morning
into midday), the shear profile would support some strong to severe
storms with rotating updrafts especially along the front or and
other differential boundaries that can set up. This along with
sounding indicated low LCL's of under 2000 FT AGL, agree with SPC
that there may be some potential for supercells and at least a weak
tornado or two developing just to the lee of the approaching LLVL
low. Other modes of severe would also be possible especially
downburst/damaging winds.
Timing will be key as well, and it may be more optimum for supercell
severe just to the west of the CWA, with bowing segments evolving
from that activity into our area with more of a wind threat, but also
a meso-vortice tornado possible on the warm front triple point.
Along with the severe wx, another day of high PWAT feed of 1.8-2+
inches to fuel torrential rainfall and at high rates. The storms
should be progressive helping limit residence time, but areas that
get hit repeatedly may still have a localized flash flood threat
into tonight. Some areas could get 1-2+ inches easily by Thu
morning. Highs today a big challenge again wiht localized buts
potential, with cloud cover and a moist BL fighting clearing
breaks that would allow heating...and keeping in mind convective
debris from the west. Will go with a range of mid 70s in the
north, to the mid 80s in the south.
The band of convection will pivot along and north of I-80 later
tonight, with some signs of decreasing in intensity as it does. But
will have to watch for more substantial rainfall bands trying to make
it acrs the recent hard hit by heavy rainfall NW IL counties for
renewed water trouble. Today and tonights rain and run-off to
aggravate ongoing river flooding, and possibly set the stage for
others to rise into the late week. Low temps tonight a secondary
concern, but will be down in the 60s...along with more patchy fog
possible where rain wanes and convergent flow condenses on a
boundary. ..12..
.LONG TERM...(Thursday through next Tuesday)
ISSUED AT 330 AM CDT Wed Jun 20 2018
Highlights of the long term period are continued wet weather and
mostly below normal temperatures.
Thursday and Friday: A slow moving H5 low will continue to rotate
through the region with widespread rain and some scattered storms.
Confidence remains high in widespread significant rain this period,
while specific locations and basins impacted the most is less
certain. Cannot rule out some isolated flash flooding with
cumulative effects of several days of rain on already saturated
ground, but the main issue will be the impact on rivers, which is
discussed below. Rain will taper off Friday night as the upper low
exits to the east. The severe weather risk is low. Expect highs in
the 70s, below the normal highs of 80 to 85.
Saturday and Sunday: A rather weak shortwave trough may support some
showers and storms late Saturday into Sunday morning, especially
across the south. Afternoon highs will warm slightly into the mid
70s to low 80s.
Monday and Tuesday: Another potent H5 low will likely impact the
forecast area this period. Specifics are still uncertain, but the
risk of heavy rain and severe weather look greater than the weekend
system. Temperatures will warm into the 80s to near 90 degrees by
Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1230 PM CDT Wed Jun 20 2018
MVFR/IFR conditions will slowly improve to VFR through 00z/21
across eastern Iowa and northern Illinois. An approaching upper
low will help generate SHRA/TSRA through at least 18z/21. Given
the high moisture levels in the atmosphere, any TSRA/SHRA that
affects a TAF site will have the potential to create brief MVFR
if not IFR conditions.
&&
.HYDROLOGY...
Issued at 330 AM CDT Wed Jun 20 2018
Periods of heavy rain through Friday will likely have a significant
impact on the river flooding situation in the area. Widespread 1 to
3 inch amounts still look reasonable, although confidence in favored
areas for heaviest rain is still low. Nonetheless, we can expect
delayed drops, renewed rises, and potentially higher crests at
locations in or near flood, as well as additional flooding possible
at new locations.
With the expected rainfall, flooding is looking more likely on the
Rock basin this week. A warning continue for Joslin while Moline is
under a flood watch. Dewitt is currently forecast to remain in
moderate flood for the next couple of days before falling, although
this could change depending on how the weather plays out through
Friday. In bank rises are also forecast along the mainstem
Mississippi with increased input from the tribs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...08
SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...08
HYDROLOGY...RP Kinney
Hazardous weather outlook, Jun 20, 3:56 AM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
456 AM CDT Wed Jun 20 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
456 AM CDT Wed Jun 20 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
More rounds of scattered thunderstorms will occur across the area
this morning, then again by late afternoon and into the evening.
There will be a chance for some strong to severe storms with the
afternoon and evening storms. The primary threat from these storms
will be damaging winds, but there will also be a chance for an
isolated tornado with any strong storm moving along a frontal
boundary that is currently draped across the area along and south
of Interstate 80. The Storm Prediction Center has placed areas
generally along and south of a line from Cedar Rapids Iowa, to
the Quad Cities, and to east of Galesburg Illinois, in a marginal
risk for severe weather today and tonight.
The storms will also have the capability of producing very heavy
rainfall and at high rates. Areas that experience repeated
thunderstorm activity will have the possibility of being impacted
by flash flooding. The heavy rain will also aggravate any ongoing
river and small stream flooding.
A few area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Expect widespread rain and scattered thunderstorms Thursday and
Friday. The severe weather risk is low. However, additional rounds
of heavy rainfall on already saturated ground may lead to flooding
problems, including isolated flash flooding.
Flooding is expected to continue on some tributary rivers.
Rounds of heavy rainfall may also cause additional river sites to
rise later this week. Please see the latest Flood Statements and
Flood Warnings for details.
Thunderstorms are possible late Saturday into Sunday, and again late
Monday into Tuesday. It is too early to determine the potential for
severe weather.
.SPOTTER INFORMATION STATEMENT...
There is a chance that spotter activation will be needed today
and tonight.
12/RP Kinney
In the hours before
Special weather statement, Jun 20, 10:52 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1152 AM CDT WED JUN 20 2018
ILC177-201945-
Stephenson-
1152 AM CDT WED JUN 20 2018
...Minor flooding ongoing along and near Yellow Creek...
On Wednesday morning, local emergency management reported ongoing
minor flooding on Yellow Creek and adjacent areas. It is reported
that river levels have not receded after the inital rise Monday
night and Tuesday and many acres of land have yet to drain into the
creek.
Rainfall amounts of 3.50 inches to 7.00 inches fell in the basin
Monday night into Tuesday morning.
Any additional rainfall prior to river levels receding will cause
additional flooding.
If you are driving and encounter a flooded roadway, Turn around,
don't drown. Most flood deaths occur in vehicles.
LAT...LON 4229 8976 4228 8970 4231 8956 4228 8954
4224 8967 4223 8976 4224 8981 4232 8991
4238 8987
TIME...MOT...LOC 1647Z 000DEG 0KT 4225 8975
BrooksSpecial weather statement, Jun 20, 1:14 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
214 PM CDT WED JUN 20 2018
IAC087-095-101-107-111-177-183-MOC045-199-202015-
Henry-Van Buren-Keokuk-Washington-Jefferson-Iowa-Lee-Scotland-Clark-
214 PM CDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...VAN BUREN...
KEOKUK...WASHINGTON...JEFFERSON...SOUTHERN IOWA...LEE...SCOTLAND AND
CLARK COUNTIES UNTIL 315 PM CDT...
At 213 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of What Cheer to near
Lockridge to near South Gorin. Movement was northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fort Madison, Keokuk, Fairfield, Mount Pleasant, Washington, Kahoka,
Sigourney, Memphis, Keosauqua, Williamsburg, New London, Warsaw,
Wellman, Winfield, North English, West Point, Donnellson, Montrose,
Hedrick and Brighton.
This includes Interstate 80 in Iowa between mile markers 207 and 218.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4151 9241 4151 9230 4167 9230 4177 9214
4124 9148 4116 9148 4115 9137 4038 9142
4025 9150 4026 9195 4030 9195 4030 9215
4060 9226 4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 1913Z 224DEG 20KT 4149 9245 4094 9177 4031 9202
GibbsNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756013, 756014, 756015, 756016, 756017, 764637, 756018, 756012.